High Wind, Texas
- When
- August 11, 5:35 PM CST to 5:36 PM CST
- Where
- Texas forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Dry air in the lower levels of the atmosphere resulted in rain evaporating before reaching the ground, or virga, and also caused some stronger non-thunderstorm wind gusts aloft to reach the surface. There was no damage reported and no reports of injuries or fatalities.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Dry air in the lower levels of the atmosphere resulted in rain evaporating before reaching the ground, or virga, and also caused some stronger non-thunderstorm wind gusts aloft to reach the surface. There was no damage reported and no reports of injuries or fatalities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 11, 4:58 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 558 PM CDT SAT AUG 11 2012 .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE GUY AND DHT TAF SITES THIS EVENING WITH GUSTY WINDS THE MAIN THREAT. ANY THUNDERSTORM ACTIVITY AT THE AMA TAF SITE WILL BE MUCH MORE ISOLATED...SO WILL LEAVE THE MENTION OF THEM OUT FOR NOW. A COLD FRONT MOVING SOUTH THROUGH SOUTHEAST COLORADO WILL SWEEP THROUGH DHT BY MIDNIGHT AND THEN THROUGH GUY BY 4 AM AND THEN THROUGH AMA BY 5 AM. NOT EXPECTING MUCH IN THE WAY OF SHOWERS AND THUNDERSTORMS BEHIND THE FRONT. NORTH WINDS WILL PICK UP INTO THE 15 TO 20 KNOT RANGE WITH HIGHER GUSTS SUNDAY MORNING. CONDITIONS MAY TEMPORARILY GET DOWN INTO THE MVFR RANGE WITH THE THUNDERSTORMS. OTHERWISE...CONDITIONS WILL REMAIN VFR. && .PREV DISCUSSION... /ISSUED 553 PM CDT SAT AUG 11 2012/ DISCUSSION... SHOWERS AND TSTMS FORMING NICELY THIS AFTERNOON ACROSS NWRN ZONES IN OUR NW FLOW ALOFT UA PATTERN. WENT WITH AREAL QUALIFIER DESCRIPTORS IN THE ZFP AND GRIDS...ISOLD TO SCT IN NATURE. SFC COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT AND SHOULD BE S OF FCST AREA SOMETIME SUN MORNING. THIS FRONT SHOULD TEMPORARILY REDUCE MOISTURE SUPPLY AND...AS SUCH... HAVE RESTRICTED SLGT CHC POPS TO WRN ZONES FOR SUNDAY NIGHT AND MON AFTERNOON. IT APPEARS THERE WILL BE SOME LOW LVL MOISTURE RETURN BY MONDAY NIGHT...SO HAVE CONTINUED WITH SLGT CHC POPS ACROSS MUCH OF THE TX AND OK PNHDLS DURG THAT TIME PERIOD. NW FLOW ALOFT TO PERSIST FOR MUCH OF NEXT WEEK. THE NEXT EMBEDDED SHORTWAVE TROF IN THIS FLOW WILL TRACK ACROSS SRN HIGH PLAINS TUE AND TUE NIGHT...WITH SLGT CHC POPS ACROSS NRN ZONES TUE... THEN AREAWIDE TUE NIGHT. A FAIRLY STRONG COLD FRONT IS THEN EXPECTED TO MOVE SEWD ACROSS TX AND OK PNHDLS LATE WED NIGHT AND THU. HAVE KEPT MENTION OF SLGT CHC POPS AREAWIDE FOR WED NIGHT THRU THU NIGHT AT THIS TIME. WILL COMMENT THAT ECMWF IS SEVERAL HOURS FASTER WITH THIS FRONT AND...BECAUSE OF THIS...HAS VERY LITTLE PRECIP DEPICTED ON ITS PROGS. INSTEAD...IT FOCUSES MAIN PRECIP AREA ALONG THE BOUNDARY WHICH ENDS UP BEING MUCH FURTHER S BY THU MORNING COMPARED TO GFS AND OTHER MODELS. DECIDED TO GO WITH THE COMPROMISE TIMING ON THIS PARTICULAR FRONT UNTIL MODELS CONVERGE ON A COMMON SOLUTION. NO POPS AFTER THU NIGHT. COOLER TEMPS IN THE OFFING LATE NEXT WEEK IN THE WAKE OF THIS FRONT. ANDRADE FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE INTO EARLY THIS EVENING ACROSS THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AS WELL AS ALL OF THE TEXAS PANHANDLE DUE TO S AND SW WINDS OF 15 TO 20 MPH WITH HIGHER GUSTS ALONG WITH MINIMUM RELATIVE HUMIDITY VALUES OF 15 TO 20 PERCENT. NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED FROM SUNDAY THRU MOST OF NEXT WEEK. ANDRADE && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 15/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 537 PM CDT SAT AUG 11 2012 OKZ001>003-TXZ001>020-121100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 537 PM CDT SAT AUG 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS MAY BECOME STRONG...WITH GUSTY WINDS TO AROUND 55 MPH THE PRIMARY HAZARD. ELEVATED FIRE WEATHER CONDITIONS WILL PERSIST ACROSS THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AS WELL AS ALL OF THE TEXAS PANHANDLE THROUGH EARLY THIS EVENING DUE TO SOUTH TO SOUTHWEST WINDS OF 15 TO 20 MPH WITH HIGHER GUSTS ALONG WITH MINIMUM RELATIVE HUMIDITY VALUES OF 15 TO 20 PERCENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL POSSIBLE SUNDAY NIGHT AND MONDAY AFTERNOON ACROSS WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES...AND THEN ACROSS MUCH OF THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT. THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. A FEW STORMS THAT FORM DURING ANY OF THESE TIME PERIODS MAY BECOME STRONG...WITH GUSTY WINDS TO AROUND 50 MPH AND SMALL HAIL THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING. ANDRADE
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406248.